ABIM Exam Disease of the Week Profile: Acute Tubular Necrosis
An important concept to understand for the Internal Medicine Board (ABIM) exam is Acute Tubular Necrosis.
Intrinsic renal failure can be divided into three subtypes: allergic interstitial nephritis, acute glomerulonephritis, and acute tubular necrosis. This week’s disease profile of the week covers the most common subtype of intrinsic renal disease: acute tubular necrosis (ATN).
ATN can be caused by decreased renal perfusion that leads to transient ischemia. Nephrotoxic agents can also cause ATN. Pre-renal failure can occur from conditions such as extreme vomiting, diarrhea, extensive burns, or sweating, just to name a few. Giving aggressive IV fluids can correct the pre-renal failure. When a patient’s pre-renal failure is not corrected, it can lead to shock or ischemia of vital organs (including the kidney) and, thus, ATN to occur. About half the cases in the hospital of acute kidney injury are from ATN. The hallmark of ATN is tubular dysfunction due to necrosis from debris buildup.
Some of the major causes to remember for the ABIM exam of acute tubular necrosis are certain medications such as aminoglycosides, amphotericin B, chemotherapeutic agent cisplatin, pentamadine, and foscarnet. Other causes of ATN include contrast dye, heavy metals, rhabdomyolysis, and tumor lysis syndrome.
Aminoglycosides are notorious for causing ATN, which can be precipitated by other underlying conditions such as advanced age, volume depletion, diabetes mellitus, or pre-existing renal disease. Some of the most common aminoglycosides that can cause ATN are streptomycin, tobramycin, and gentamycin. These medications are toxic to the proximal convoluted tubule of the nephron of the kidney. ATN caused by aminoglycosides will usually occur 4-5 days after the administration of the antibiotic.
Amphotericin B has a direct nephrotoxic effect, especially when more than 3 grams of the medication is used. It can also lead to type 1 or type 2 renal tubular acidosis (RTA). Type 1 RTA results from a defect of hydrogen excretion in the distal convoluted tubule portion of the nephrons of the kidney. Type 2 RTA, on the other hand, results from a defect of bicarbonate reabsorption in the proximal convoluted tubule portion of the nephrons.
Cisplatin, foscarnet, and pentamadine are also causes of ATN, but the underlying mechanism is not as well understood as aminoglycosides and amphotericin B.
Contrast dye nephropathy occurs in individuals who have underlying renal compromise and are given a load of contrast. Contrast can be administered for coronary angiography or for imaging scans. Individuals who have a creatinine level greater than 1.5 mg/dL are at an increased risk of developing ATN. The clue for contrast nephropathy is characterized by a rise in serum creatinine level 24-48 hours after contrast administration. The best way to prevent contrast induced nephropathy is volume expansion with either isotonic saline or sodium bicarbonate. NSAIDs and metformin should be discontinued before administering contrast.
Rhabdomyolysis is muscle degradation that results in release of muscle enzymes, myoglobin, and intracellular electrolytes into the bloodstream. Breakdown of muscle will lead to elevated CPK levels, increased potassium levels, increased phosphorous, decreased calcium, increased myoglobin levels, and increased uric acid levels. Some of the major causes of rhabdomyolysis are crush injuries (which can lead to compartment syndrome), strenuous exercise, heat stroke, generalized seizures, statin use, cocaine, amphetamines, colchicine, anesthesia (leading to malignant hyperthermia), neuroleptic malignant syndrome, prolonged surgeries, and severe volume contraction. Acute tubular necrosis from rhabdomyolysis occurs because myoglobin can cause direct tubular toxicity and obstruction. Treatment for rhabdomyolysis is aggressive IV fluids and forced diuresis. Alkalinization of the urine should be done to prevent myoglobin induced tubular damage.
Tumor lysis syndrome usually occurs 3 days after chemotherapy use; however, it can also occur before chemotherapy use. Treatment for tumor lysis syndrome is with allopurinol, hydration, and forced diuresis. Allopurinol will decrease the uric acid level that is released from cells after chemotherapy. Uric acid can cause direct tubular damage that will lead to acute tubular necrosis.
It is also important to understand diagnosis and expected lab values of conditions for the Internal Medicine Board (ABIM) exam .
The diagnosis of acute tubular necrosis is based on history, labs, and analyzing a urinalysis. Taking a careful history from a patient is essential in trying to determine the cause of ATN. Patients can provide important information that can help you determine why the individual developed ATN. Labs will show a BUN: creatinine ratio of around 10:1, fractional excretion of sodium (FeNa) more than 2%, urine sodium greater than 40, and urine osmolality less than 350. The osmolality is low because the tubules lose the ability to concentrate the urine. On a urinalysis, muddy brown casts or dirty “granular” casts are the hallmark of ATN.
Managing ATN involves addressing the underlying cause. As a result, for certain conditions that cause ATN, treatment options were discussed above. Nephrotoxic agents should be discontinued immediately and aggressive IV fluids should be given to prevent further renal compromise from occurring so that end stage kidney disease does not occur. Hyperkalemia should be treated immediately in patients with ATN as hyperkalemia can cause dangerous cardiac arrhythmias to occur, leading to death. Oliguric ATN usually resolves in 1-4 weeks.
Whether ATN (Acute tubular necrosis) shows up on your Internal Medicine Board (ABIM) exam or not, it is an important topic to understand.
You can see all the previous ABIM Exam disease of the week blog posts at the Knowmedge Blog. You can find also additional topics and questions directly from the Knowmedge Internal Medicine ABIM Board Exam Review Questions QVault.